Alert archive / New Jersey / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

August 26, 2021Bergen County, New Jersey

NWS New York, NY issued this special weather statement at Aug 26, 2021, 5:33 PM EDT for Bergen County, New Jersey. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 5:33 PM EDT (21:33 UTC)
Expired
Aug 26, 2021, 6:15 PM EDT
In force
42 min
Issued by
NWS New York, NY
Hail
0.00 in
Wind
40

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 96 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS81 KOKX 262133
SPSOKX

Special Weather Statement
National Weather Service New York NY
533 PM EDT Thu Aug 26 2021
 
NJZ104-NYZ069-262215-
Eastern Bergen NJ-Rockland NY-
533 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Bergen
and Rockland Counties through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oradell, or near Paramus, moving northeast at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Norwood around 550 PM EDT.
  Tappan around 600 PM EDT.
  Pearl River around 605 PM EDT.
  Orangeburg around 610 PM EDT.
  New City and Nanuet around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4093 7401 4095 7407 4098 7407 4116 7400
      4111 7389 4101 7389
TIME...MOT...LOC 2132Z 210DEG 9KT 4098 7403 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Goodman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 26, 4:11 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 26, 4:11 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
411 PM EDT Thu Aug 26 2021

.SYNOPSIS...
High pressure will be situated off shore through Friday. A back
door cold front will move across from the east Friday night as
strong high pressure builds southeast across New England. The
front becomes stationary to the south this weekend with weak low
pressure moving along it. The front returns north as a warm front
Monday and will be followed by a cold front by Tuesday. This front
may linger nearby through the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A thermal trough west of the area has allowed for the
developmentof isolated showers that may drift into the area.
Any showers or thunderstorms that develop over the next several
hours are not expected to be strong but may result in briefly
heavy rainfall. Any showers or storms dissipate this evening.

Lows tonight will be in the 70s with some locations near the NYC
metro possibly not dropping below 80.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressures build in from the northeast as a backdoor cold
front approaches the area into the evening. This will result in
warm temperatures once again for the entire area. Highs on
Friday will be in the upper 80s and low 90s and with dewpoints
in the low 70s, heat index values for the entire area from 95 -
100 will be likely into the afternoon and early evening. A heat
advisory is in effect for the entire CWA.

As the backdoor cold front approaches the area during the
afternoon and evening, convection looks to pop up toward the
western portions of the area during the afternoon and evening.
With PWATs upward of 1.5-2", any shower or thunderstorm can
produce torrential rainfall. As a result, a Flash Flood Watch
has been issued for NE NJ since very wet antecedent conditions
from recent heavy rainfall has result in one hour FFG of near a
0.5". Confidence in the timing and location of convective
development is low at this time.

PoPs increase steadily into the evening, especially for the
western portions of the CWA, where convection will be more
likely. The backdoor cold front will make little progress
through the area during the evening on Friday so chances of
showers and an isolated storm will continue through much of the
night and into early Saturday. Low temperatures Friday night
will be in the upper 60s and low 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Overall forecast thinking remains similar, with not much change
except for perhaps later next week. As is often the case with back
door fronts, this one should stall not foo far south and west, close
enough to still bring chances for showers and maybe a few tstms
especially from NYC west. Still see potential for one or more waves
of weak low pressure either sfc or aloft to tide the front to the
south and enhance precip, the first of these daytime Sat and then
perhaps again Sunday afternoon. The front should lift back through
Mon morning, with the return of a humid air mass with seasonably
warm temps. An approaching cold front should bring a chance of
showers/tstms on Mon, and should pass far enough south to keep most
area dry late Mon night into Tue. The front may attempt to drift
back north toward the area mid week, and if that occurs there are
already there are signs that tropical moisture from a system
anticipated to make landfall on the Gulf coast may be entrained
northward toward the frontal boundary, and with an upper jet streak
forecast to pass to our north has potential to be a bonafide
tropical predecessor heavy precip event somewhere in the Mid
Atlantic or Northeast. At this early juncture have low chance
PoP for this possibility.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
High pressure will remain off the coast through tonight. A cold
front approaches from the north on Friday.

VFR through the TAF period. Although patchy MVFR in stratus not out
of the question KISP/KGON tonight and early Friday.

Light flow and/or variable flow but mainly SW-S into the
evening. Speeds will be 10 kt or less. Winds will diminish
tonight after 00z. Winds become somewhat variable Friday in the
advance of the approaching front but should become S-SE during
the afternoon.

A shower or thunderstorm cannot be ruled out north and west of NYC
terminals late this afternoon and evening, but have left out of TAF
due to isolated coverage. Additional activity possible Friday
afternoon but coverage is not high enough to include in the TAF
at the present time. Showers and isolated thunderstorms more
likely just outside of the TAF period Friday night.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments are expected.

.OUTLOOK FOR 21Z FRIDAY THROUGH TUESDAY...
.21z Friday...MVFR or lower and showers/thunderstorms possible late
in the day and at night.
.Saturday...MVFR or lower in showers. E gusts 15-20 kt possible.
.Sunday-Monday...MVFR possible in afternoon and evening showers and
thunderstorms.
.Tuesday...VFR expected.

&&

.MARINE...
With high pressure in control conditions will remain below SCA
levels tonight through Friday. Brief SCA conditions are
possible on the ocean Sat morning into Sat evening after a back
door cold frontal passage Fri night. E winds during that time
may occasionally gust to 25 kt, with seas building 4 to around 5
ft. These seas could linger through Sun morning on the ocean
waters mainly W of Fire Island Inlet. Beyond then, sub-SCA
conditions are expected through the beginning of next week.

&&

.HYDROLOGY...
There is a potential for slow moving convection producing
torrential rainfall over portions of NE NJ from Friday afternoon
through Saturday night. This may result in a quick 1 to 2 inches
of rainfall with locally higher amounts. With recent heavy
rainfall, it won't take much additional rain to produce flash
flooding. A Flash Flood Watch has been issued for NE NJ.

A nearby frontal boundary and upper jet streak to the north
interacting with tropical moisture from the southwest could produce
heavy rain somewhere across the Mid Atlantic or the Northeast during
mid week. It is too early to know exactly where the focus of any
heavy rain would set up, so will be something ti watch going into
next week.

&&

.TIDES/COASTAL FLOODING...
A low risk of rip currents is forecast for Thursday and Friday at
Atlantic Ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Friday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Friday for NYZ067>075-078>081-
     176>179.
NJ...Heat Advisory until 8 PM EDT Friday for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...BG/MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...BG
AVIATION...IRD
MARINE...BG/MW
HYDROLOGY...BG/MW
TIDES/COASTAL FLOODING...BG
Hazardous weather outlook, Aug 26, 3:32 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
332 PM EDT Thu Aug 26 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-271945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
332 PM EDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-271945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
332 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 26, 5:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
533 PM EDT Thu Aug 26 2021

NJZ104-NYZ069-262215-
Eastern Bergen NJ-Rockland NY-
533 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Bergen
and Rockland Counties through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oradell, or near Paramus, moving northeast at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Norwood around 550 PM EDT.
  Tappan around 600 PM EDT.
  Pearl River around 605 PM EDT.
  Orangeburg around 610 PM EDT.
  New City and Nanuet around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 7401 4095 7407 4098 7407 4116 7400
      4111 7389 4101 7389
TIME...MOT...LOC 2132Z 210DEG 9KT 4098 7403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:35 PM EDTFlash Flood WatchOKXBronx, Kings, New York, Queens, Richmond, Rockland and 1 more43 hr
Aug 26, 5:52 PM EDTAreal Flood AdvisoryOKXBergen53 min

Nearby

Special Weather Statements in New Jersey, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.